North Carolina, 2011

Hail and Damaging Winds in North Carolina, May 14, 2011

May 14, 2011 · NWS MHX · 8 events in 1 county or zone

A weak cold front crossed eastern North Carolina during the early afternoon hours on May 14th, 2011. Showers with a few severe thunderstorms developed ahead of the cold front producing several reports of damaging winds and hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A weak cold front crossed eastern North Carolina during the early afternoon hours on May 14th, 2011. Showers with a few severe thunderstorms developed ahead of the cold front producing several reports of damaging winds and hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 14, 1:30 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 14, 1:30 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
230 PM EDT SAT MAY 14 2011

.SYNOPSIS...
A WARM FRONT WILL LIFT NORTH ACROSS THE REGION INTO VIRGINIA
THROUGH TONIGHT. A VERY SLOW MOVING COLD FRONT WILL APPROACH THE
REGION ON SUNDAY AND MONDAY BEFORE BECOMING STATIONARY. THE FRONT
WILL FINALLY MOVE OFFSHORE BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF 225 PM SATURDAY...SEVERE TSTM WATCH IS IN EFFECT FOR THE
REGION THROUGH 8 PM THIS EVENING. VERY UNSTABLE ATMOSPHERE IN
PLACE ACROSS EASTERN NORTH CAROLINA WITH LI VALUES DOWN TO -9 AND
CAPES APPROACHING 3000 J/KG. LARGE HAIL HAS BEEN REPORTED IN TSTMS
IN THE MYRTLE BEACH AREA WHICH DEVELOPED STRONG ELEVATED CORES AND
THESE STORMS SHOULD START TO AFFECT OUR SOUTHWESTERN COUNTIES IN
THE NEXT HOUR OR SO. WILL HAVE LIKELY POPS OVER THE SOUTHWESTERN
THIRD OF THE CWA TONIGHT...TAPERING TO CHANCE POPS OVER THE
NORTHEASTERN COUNTIES TONIGHT. THE CLOUDS AND SOUTHERLY WINDS WILL
KEEP TEMPS IN THE MILD MIDDLE TO UPPER 60S OVERNIGHT. THE LOCAL
WRF...NSSL WRF AND RUC INDICATE THE ACTIVITY DIMINISHES OVER THE
SOUTHERN COUNTIES AFTER ABOUT 01Z AND OVER THE NORTHERN AREAS BY
06Z. WITH THE FRONTAL BOUNDARY STILL TO THE WEST AND THE AREA IN
THE WARM SECTOR...WILL KEEP A 20-40 PERCENT POPS OVER THE CWA ON
SUNDAY. MAX TEMPS SUNDAY WILL RANGE FROM 75 BEACHES TO 85 INLAND.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 215 PM SAT...NO SIG CHANGES NEEDED TO ONGOING FORECAST. KEPT
SLIGHT CHANCE POP SUN NIGHT INTO EARLY MON WITH CONTINUED GOOD LOW
LEVEL MOISTURE...S/SW LOW LEVEL FLOW...LOW PRESSURE AREAS TO THE N
AND W WITH ASSOCIATED FRONT LINGERING OVER EASTERN NC. WEAK
FRONTAL BOUNDARY WILL LINGER OVER THE AREA THROUGH MON. BEST
PRECIP CHANCES FOR MONDAY LOOK LIKE AREAS ALONG THE IMMEDIATE
COAST...THOUGH MODELS CONTINUING TO TREND DRIER DURING THIS
PERIOD. HIGH TEMPS MONDAY GENERALLY 75-80 DEG.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 215 PM SAT...WEAK FRONTAL BOUNDARY WILL CONTINUE TO LINGER
OVER EASTERN NC TUE AND TUE EVENING. MODELS STILL SHOWING UPPER
AND SFC LOW PRESSURE AREAS...THOUGH NOT CONSISTENT WITH PLACEMENT
AT THIS TIME. BEST CONVECTION CHANCES STILL LOOK LIKE TUESDAY
POSSIBLY INTO TUESDAY EVENING. HAVE KEPT HIGH CHANCE POPS FOR NOW.
UPPER LOW WILL LINGER JUST W/NW OF THE AREA THROUGH WED EVENING
BEFORE LIFTING NORTHWARD WED NIGHT INTO THU. SCT DIURNAL
CONVECTION POSSIBLE THEN THROUGH SAT. TEMPS AROUND SEASONABLE
NORMS...UPPER 70S TO LOWER 80S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
/SHORT TERM THROUGH SUNDAY/...
AS OF 230 PM SATURDAY...STRONG CONVECTION LIKELY TO AFFECT THE TAF
SITES OVER THE NEXT 3 TO 6 HOURS. AFTER 06Z TONIGHT...MVFR
CEILINGS LIKELY ALONG WITH PATCHES OF FOG IN AREAS THAT WILL
RECEIVE RAIN TODAY. CEILINGS IMPROVE TO VFR MOST AREAS THROUGH MID
AFTERNOON WITH ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE AGAIN
LATER TOMORROW AFTERNOON AND EVENING.

/LONG TERM SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 215 PM SAT...UNSETTLED PERIOD WITH SCT CONVECTION LIKELY
THROUGH THE WEEK...WITH THE BEST CHANCES LOOKING TUESDAY AND
POSSIBLY INTO TUE EVENING AS UPPER LOW LINGERS WEST OF THE AREA.

&&

.MARINE...
/SHORT TERM THROUGH SUNDAY/...
AS OF 230 PM SATURDAY...SMALL CRAFT ADVISORIES REMAIN IN PLACE
ON THE COASTAL WATERS WITH SEAS UP TO 6 FEET...ESPECIALLY OVER THE
OUTER WATERS. WINDS WILL LIKELY BE GUSTY IN CONVECTION THROUGH THIS
EVENING AS WELL. NO SIGNIFICANT CHANGES TO CURRENT MARINE
FORECAST.

LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 215 PM SAT...UNSETTLED MARINE PERIOD CONTINUES. EXPECT 6FT
SEAS TO CONTINUE ACROSS THE WATERS SUNDAY EVENING...THEN SLOWLY
SUBSIDING TO 3-5FT BY EARLY MONDAY MORNING. EXPECT SEAS TO REMAIN
BELOW ADVISORY LEVELS THROUGH TUE MORNING...BEFORE INCREASING TO
6FT TUE...MAINLY N OF OCRACOKE...AS S/SE WINDS INCREASE TO
10-20KT. WINDS WILL REMAIN S/SE THROUGH THE REST OF THE PERIOD
WITH SEAS LIKELY SUBSIDING TO 3-5FT WED NIGHT.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR AMZ152-154-156.
     SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR AMZ150-158.

&&

SYNOPSIS...CTC
NEAR TERM...CTC
SHORT TERM...CQD
LONG TERM...CQD
AVIATION...CTC/CQD
MARINE...CTC/CQD
Hazardous weather outlook, May 14, 1:19 PM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
219 PM EDT SAT MAY 14 2011

NCZ103-151830-
OUTER BANKS DARE-
219 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
NORTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING
SOUTH OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   HIGH RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. MAIN THREATS WILL BE HAIL...FREQUENT LIGHTNING...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ104-151830-
OUTER BANKS HYDE-
219 PM EDT SAT MAY 14 2011

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. MAIN THREATS WILL BE HAIL...FREQUENT LIGHTNING...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-151830-
CARTERET-
219 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.
   SEVERE THUNDERSTORM WATCH.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. MAIN THREATS WILL BE HAIL...FREQUENT LIGHTNING...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ046-047-151830-
TYRRELL-MAINLAND DARE-
219 PM EDT SAT MAY 14 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.
   SEVERE THUNDERSTORM WATCH.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. MAIN THREATS WILL BE HAIL...FREQUENT LIGHTNING...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044-045-079>081-090>094-098-151830-
MARTIN-PITT-WASHINGTON-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-
JONES-CRAVEN-PAMLICO-ONSLOW-
219 PM EDT SAT MAY 14 2011

...SEVERE THUNDERSTORM WATCH 302 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING. MAIN THREATS WILL BE HAIL...FREQUENT LIGHTNING...AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 14, 2:07 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
307 PM EDT SAT MAY 14 2011

NCZ090-142000-
DUPLIN-
307 PM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 400 PM EDT...

AT 307 PM EDT...THERE WERE STRONG THUNDERSTORMS OVER WALLACE...MOVING
NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ROSE HILL
AT 315 PM EDT...GREENEVERS AT 320 PM EDT...KORNEGAY AT 400 PM EDT.
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BEULAVILLE...
KENANSVILLE...ALBERTSON AND POTTERS HILL.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. TELEPHONE LINES AND METAL PIPES
CONDUCT ELECTRICITY. YOU CAN BE INJURED OR KILLED IF LIGHTNING
STRIKES NEARBY. UNPLUG APPLIANCES NOT NECESSARY FOR OBTAINING WEATHER
INFORMATION. DO NOT TAKE A BATH OR SHOWER. GET OUT OF INDOOR POOLS.
AVOID USING THE TELEPHONE OR ANY ELECTRICAL APPLIANCE DURING A
THUNDERSTORM UNLESS IN AN EMERGENCY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

11

The radar

The Raleigh/Durham radar (KRAX), 68 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Duplin

When
May 14, 2:55 PM EST
Where
Duplin County, 0.57 mi W of Faison
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.120, -78.140

Trained spotter reported trees down along Poplar Street just west of Faison which totaled two vehicles.

Thunderstorm Wind, Duplin

When
May 14, 3:00 PM EST
Where
Duplin County, 1.38 mi S of Faison
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.100, -78.130

Trained spotter reported trees down on Highway 117 about one mile south-southeast of Faison.

Thunderstorm Wind, Duplin

When
May 14, 3:00 PM EST
Where
Duplin County, 1.83 mi ESE of Faison
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.110, -78.100

Trained spotter reported trees down along McNeill Road approximately two miles east-southeast of Faison.

Thunderstorm Wind, Duplin

When
May 14, 3:00 PM EST
Where
Duplin County, 1.13 mi E of Faison
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.120, -78.110

Trained spotter reported trees down on Highway 403 about one mile east of Faison.

Hail, Duplin

When
May 14, 3:25 PM EST
Where
Duplin County, 1.33 mi WNW of Kenansville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.960, -77.970

Emergency manager reported quarter size hail in Kenansville.

Hail, Duplin

When
May 14, 3:25 PM EST
Where
Duplin County, 0.89 mi NE of Kenansville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.960, -77.940

Emergency manager reported quarter size hail about two miles east of Kenansville.

Hail, Duplin

When
May 14, 3:40 PM EST
Where
Duplin County, 0.57 mi E of Snow Hill
Measured
0.75 in hail
Reported by
Public
Coordinates
35.080, -77.890

Public reported penny size hail near Red Hill.

Hail, Duplin

When
May 14, 3:45 PM EST
Where
Duplin County, 1.32 mi ESE of Albertson
Measured
0.88 in hail
Reported by
Public
Coordinates
35.110, -77.810

Public reported nickel size hail in Albertson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299672, 299673, 299675, 299676, 299681, 299683, 299680, 299678.